Kansas, 2017

Damaging Wind in Kansas, May 31, 2017

May 31, 2017 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorms produced minor wind damage in Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorms produced minor wind damage in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 11:33 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 11:33 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1233 PM CDT Wed May 31 2017

.SHORT TERM...(Today and tonight)
Issued at 153 AM CDT Wed May 31 2017

Widely scattered convection festered well into the overnight
period from southeastern Kansas into west-central Missouri as a
weak low level jet impinged on remnant cold pools from earlier
convection. It is feasible that we continue to see widely
scattered convection into this morning across southeastern Kansas
and west-central Missouri as the low level jet strengthens.

About the only other concern into early this morning is the
potential for fog across south-central Missouri. We have held off
on inserting fog into the forecast for now given a weak outflow
boundary moving south through the area along with scattered mid-
level cloud cover.

As we head into this afternoon and early this evening, low level
convergence and temperatures warming into the lower to middle 80s
will likely initiate more scattered thunderstorms from
northeastern Kansas into central Missouri. We may then see widely
scattered thunderstorm activity begin to shift towards the U.S. 60
corridor in the evening as cold pools become established and that
low level jet begins to redevelop.

The setup for large hail looks good today given steep mid-level
lapse rates, moderate deep layer shear, and good CAPE/speed shear
in the hail growth zone (-10 to -30 Celsius layer). Inspection of
forecast soundings also indicates quite a few matches for large
hail with the SARS Sounding Analogue System. With support from
indices such as the Large Hail Parameter, we will include a
mention of ping pong ball sized hail in the Hazardous Weather
Outlook.

Given steep low level lapse rates and relatively high cloud bases,
damaging straight line winds also appear possible in areas where
cold pools conglomerate and we get bowing segments. At this time,
it appears that the greatest threat for severe storms this
afternoon and this evening will be west of U.S. 65 and north of
U.S. 60.

We may then see a decrease in thunderstorm activity later this
evening. However, the setup continues to look favorable for a
mesoscale convective system (MCS) to develop from eastern Nebraska
into northern and central Missouri. While the exact location of
development still remains unclear, confidence is increasing in
thunderstorm chances across central Missouri for later tonight.
This is especially true for the Lake of the Ozarks region. A
limited risk for damaging winds and large hail will persist with
this activity overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 153 AM CDT Wed May 31 2017

Remnants of that MCS may then persist across portions of the
central and eastern Missouri Ozarks Thursday morning. Thunderstorm
chances in the afternoon will then be dictated by convective
outflow from morning storms and where that low level convergence
zone ends up. Thursday night and early Friday then look fairly dry
at this point.

Models then continue to show short wave energy approaching the
area from later Friday into Friday night. Confidence has increased
a bit regarding the track and timing of this feature as most
models are now showing at least a portion of this wave phasing
with energy moving across the northern and central Rockies. More
showers and thunderstorms therefore look probable during the
Friday afternoon through Saturday night time frame. At this point,
the best coverage of storms appears as if it may come from later
Saturday into Saturday night as that wave tracks overhead.

This setup should eventually favor a cold front sliding southeast
through the area either late Saturday night or Sunday. Once this
front passes, chances for showers and thunderstorms should
diminish. Early next work week then looks quiet at this point as a
deep upper level trough develops over the eastern U.S. and surface
high pressure builds south towards the Ozarks. After high
temperatures in the lower to perhaps middle 80s late this week and
this weekend, we should see a slight cooling trend early next
week behind that front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed May 31 2017

For the KSGF, KJLN, and KBBG TAFS: Scattered storms are
developing across Kansas and central/northern Missouri early this
afternoon. This activity will continue to spread east and south
into the area this afternoon and evening. At this time the better
potential for this activity should remain north of the KBBG site,
but affect both the KSGF and KJLN sites and added tempo group to
cover thunderstorm potential at both these TAF sites.

Additional storms are then expected to develop across northeastern
Kansas into central Missouri late tonight into Thursday morning.
At this time this activity is expected to remain north of the TAF
sites.

VFR conditions are expected through much of the TAF period, though
a brief reduction in visibility will occur under any storm.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, May 31, 12:48 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Wed May 31 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

  Thunderstorms have developed across eastern Kansas and will
  continue to spread east across southeastern Kansas and the
  Missouri Ozarks this afternoon. Winds in excess of 60 mph and
  hail to the size of ping pong balls will be possible with the
  strongest storms. The better severe risk will be west of
  Highway 65, as instability is weaker farther east as the storms
  spread into the eastern Ozarks this evening. .

  Additional thunderstorms are then expected to develop late
  tonight and shift into portions of central Missouri. There is a
  limited risk for hail up to the size of quarters and damaging
  wind gusts to 60 mph. Frequent lightning and brief heavy
  rainfall can also be expected with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Thunderstorms may persist into Thursday morning across the
  central and eastern Missouri Ozarks with a limited severe
  weather risk. Additional thunderstorms may then develop
  in the afternoon across portions of the Missouri Ozarks.

  More thunderstorms are then expected from later Friday into
  Saturday night or early Sunday as a storm system moves
  across the region.

  Chances for thunderstorms then look low for most of the
  outlook area for early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this afternoon across
  southeastern Kansas and portions of the western Missouri
  Ozarks, generally along and west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 31, 12:53 PM CST
Where
Crawford County, Mc Cune
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.350, -95.020

Several large tree limbs were blown down in McCune.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694638.